Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 32, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 17, 2014, 2:20 PM CDT for Brazoria County, Galveston County, Harris County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2014, 2:20 PM CDT (19:20 UTC)
- Expired
- Sep 17, 2014, 4:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brazoria County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 19 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
646
WGUS54 KHGX 171920
FFWHGX
TXC039-167-201-172115-
/O.NEW.KHGX.FF.W.0032.140917T1920Z-140917T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
220 PM CDT WED SEP 17 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN BRAZORIA COUNTY IN SOUTHEASTERN TEXAS...
WESTERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 415 PM CDT
* AT 217 PM CDT...A CLUSTER OF THUNDERSTORMS BETWEEN HOBBY AIRPORT
AND FRIENDSWOOD IS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA.
TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. ANOTHER 1 TO 2
INCHES WILL BE POSSIBLE BY 300 PM. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WESTERN PASADENA...PEARLAND...SOUTHWESTERN LEAGUE CITY...
FRIENDSWOOD...ALVIN...WEBSTER...MANVEL...CLEAR LAKE...SOUTH BELT /
ELLINGTON...GREATER HOBBY AREA...BROOKSIDE VILLAGE...IOWA COLONY...
HOBBY AIRPORT...EDGEBROOK AREA...MINNETEX...SOUTH ACRES / CRESTMONT
PARK...ELLINGTON FIELD...SUNNYSIDE...SOUTH PARK AND SOUTHEASTERN
CENTRAL SOUTHWEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 2964 9509 2940 9521 2949 9544 2965 9540
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:49 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 17, 12:49 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1249 PM CDT WED SEP 17 2014
.UPDATE...
AFTER ASSESSING THE NEXT 24 TO 36 HOUR SITUATION...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE ENTIRE CWA THROUGH TOMORROW EVENING.
MANY OF THE METEOROLOGICAL PARAMETERS THAT WOULD LEAN THE SHORT
TERM FORECAST TOWARDS A HIGH RAINFALL-LEADING-TO-FLOODING THREAT
ARE EXISTENT THUS...WITH THE RECENT RAINFALL THE REGION HAS ALREADY
RECEIVED...FEEL IT'S BEST TO GO AHEAD WITH THE WATCH. 31
&&
.PREV DISCUSSION... /ISSUED 1214 PM CDT WED SEP 17 2014/
DISCUSSION...
SEE 18Z AVIATION DISCUSSION.
AVIATION...
CONVECTIVE TEMPS ARE BETWEEN 82-86 DEGREES AND PW VALUES REMAIN
BETWEEN 2.1-2.3 INCHES. IT WON'T TAKE MUCH LIFT TO GET CONVECTION
TO REFIRE THIS AFTN BUT THE FIRST LINE THAT ROLLED THROUGH THE
AREA WILL KEEP THINGS STABLE FOR A BIT EARLY THIS AFTN. HEATING
WILL ALLOW SHRA/TSRA TO DEVELOP NEAR KCLL/KUTS THIS AFTN. AVIATION
INTERESTS SHOULD BE PREPARED FOR POOR FLYING CONDITIONS BEGINNING
AS EARLY 09Z THURS AS A STRONG S/WV DIVES SE IN THE UPPER FLOW.
CONCERNED THAT CONVECTION WILL FIRE BEFORE SUNRISE AND AFFECT
AREAS FROM KCLL TO KIAH BY 12Z. ACTIVITY WILL PERSIST THROUGH MUCH
OF THE DAY. COULD HAVE USED TEMPO ALL DAY BUT PREFER TO WAIT AND
SEE HOW THE OVERNIGHT SYSTEM EVOLVES. 43
&&
PREV DISCUSSION... /ISSUED 1107 AM CDT WED SEP 17 2014/
UPDATE...
AFTER MORNING COLLABORATION WITH WPC...THERE HAS BEEN AN ONGOING
ADJUSTMENT OF OUR POPS/WX/QPF GRIDS. THE MAIN THEME IS FOR THE
THREAT OF MORE AREA-WIDE HEAVY RAINFALL LEADING TO FLOODING. THE
CLUSTERS THAT HAVE PASSED ACROSS NORTH-NORTHWEST HARRIS COUNTY HAVE
DROPPED LARGE AMOUNTS OF RAIN IN A SHORT AMOUNT OF TIME...WITH AN
EXAMPLE OF AN INCH WITHIN 15 MINUTES AT THE CYPRESS CREEK AT FM
249 HCFCD RAIN GAUGE. CLUSTERS OF SLOW-MOVING SHOWERS AND STORMS
FORMING WITHIN A HIGHLY MOIST TROPICAL-IN-NATURE AIR MASS HAVE THE
POTENTIAL OF PUTTING DOWN HIGH RAINFALL AMOUNTS/RATES OVER THE
NEXT 24 TO 36 HOURS. FFG HAS HOURLY RATES OF TWO TO THREE INCHES
LEADING TO FLOODING CONCERNS...THREE TO FOUR INCH AMOUNTS OVER 3
TO 6 HOURS WILL SIGNIFICANTLY HEIGHTEN THE FLOOD THREAT...AS WELL.
IN GENERAL...RECENT HIGH RAINFALL RATES/HIGHER RELATIVE-VOLUMETRIC
SOIL CONTENT VALUES RESIDE OVER THOSE COUNTIES EAST AND SOUTHWEST
OF THE CITY SO...ALONG WITH HOUSTON METRO/SUBURBS...THESE WILL BE
THE AREAS THAT WILL MOST LIKELY EXPERIENCE FLOODING ISSUES. POINTS
SURROUNDING THESE LOCATIONS CAN HANDLE MORE RAINFALL...BUT WITH
THESE RECENTLY HIGH HOURLY RAINFALL RATES OF BETWEEN A HALF OF AN
INCH TO NEAR NEAR TWO INCHES...ANY COMMUNITY COULD BE IN THE HAT
IN DEALING WITH (FLASH) FLOODING. THE REST OF THE FORECAST WILL
REMAIN UNCHANGED...OVERCAST WITH AFTERNOON TEMPERATURE EXTREMA IN
THE MID TO UPPER 80S WITH MORNING READINGS FALLING INTO THE MIDDLE
70S. 31
&&
PREV DISCUSSION... /ISSUED 446 AM CDT WED SEP 17 2014/
DISCUSSION...
NOT A LOT OF CHANGES WITH THE GOING FCST OF CONTINUED RAINS FOR
TODAY/TOMORROW. VERY HIGH PW'S NOTED OVER THE REGION (~2.3") AND
NOT EXPECTING THAT WE WILL NEED A LOT OF HEATING FOR PCPN
DEVELOPMENT TO START AGAIN LATER THIS MORNING/AFTN. AS THIS
MOISTURE LINGERS INTO TOMORROW WE MAY HAVE THE REMNANTS OF ODILE
TO DEAL WITH AS WELL. WILL LIKELY KEEP WITH AVG RAINFALL TOTALS
FROM .5 TO 1'... ISO 3-4" TODAY THROUGH TONIGHT.
RAIN CHANCES TO DECREASE SOME BY FRI (ON INTO THE WEEKEND) WITH
WEAK UPPER RIDGING BUILDING IN BEHIND THE UPPER TROF (ODILE REMNANTS).
HOWEVER WILL BE KEEPING ISO/SCT POPS IN FOR THIS PERIOD AS THE DEEP
TROPICAL MOISTURE LINGERS OVER THE AREA. LONG RANGE MODELS KEEPING
WITH THE PASSAGE OF THE COLD FRONT AOA MON...BUT WITH VARYING DEGREES
OF STRENGTH. ECMWF KEEPING ITS FROPA A BIT MORE ROBUST THAN GFS ATTM...
BUT GIVEN THE MORE CONSISTENT PROGS OF A FAIRLY DEEP N/NWLY FLOW
ALOFT WILL BE LEANING MORE TOWARDS THE ECMWF FOR THIS TIME FRAME.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 75 86 72 90 72 / 60 70 20 40 20
HOUSTON (IAH) 75 86 73 89 74 / 40 80 30 50 20
GALVESTON (GLS) 79 84 78 87 78 / 60 70 40 50 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&
DISCUSSION...31/43Hazardous weather outlook, Sep 17, 7:32 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 732 AM CDT WED SEP 17 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-181245- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 732 AM CDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE INLAND TODAY AS DEEP MOISTURE ASSOCIATED WITH A WEAK TROPICAL WAVE MOVES IN FROM THE GULF. STORM COVERAGE SHOULD INCREASE OVER CENTRAL LOCATIONS THROUGH THE AFTERNOON AND EVENING HOURS WITH DAYTIME HEATING. RAINFALL TOTALS SHOULD AVERAGE FROM ONE HALF TO ONE INCH WITH ISOLATED TOTALS FROM 3 TO 4 INCHES AREAS WHERE STORMS TRAIN. IN ADDITION...GIVEN THE TROPICAL AIRMASS IN PLACE...WE COULD ALSO SEE ATMOSPHERIC CONDITIONS THAT MAY BE FAVORABLE FOR FUNNEL CLOUDS AND OR WATERSPOUTS. THESE TYPICALLY OCCUR DURING THE MORNING THROUGH EARLY AFTERNOON HOURS. THE FUNNELS RARELY EXTEND ALL THE WAY TO THE SURFACE BUT CAN PRODUCE MINOR DAMAGE IF THEY DO. MARINERS SHOULD REMAIN CLEAR OF WATERSPOUTS AS THEY CAN PRODUCE WINDS IN EXCESS OF 40 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH THE WEEKEND. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 17, 1:42 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 142 PM CDT WED SEP 17 2014 TXZ199-200-210>214-226-227-235>238-180245- MONTGOMERY-LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON- FORT BEND-JACKSON-MATAGORDA-BRAZORIA-GALVESTON- INCLUDING THE CITIES OF...THE WOODLANDS...CONROE...WILLIS... LIBERTY...CLEVELAND...DAYTON...COLUMBUS...EAGLE LAKE...WEIMAR... SEALY...BELLVILLE...HEMPSTEAD...PRAIRIE VIEW...BROOKSHIRE... HOUSTON...PASADENA...KATY...TOMBALL...HUMBLE...WINNIE... MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...PIERCE... SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...EDNA... BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN... ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD... GALVESTON 142 PM CDT WED SEP 17 2014 FUNNEL CLOUDS HAVE BEEN REPORTED IN THE TOWN OF WHARTON THIS AFTERNOON. PLEASE BE AWARE THAT THERE IS A HIGH PROBABILITY OF FUNNEL CLOUD FORMATION WITHIN THIS HIGHLY MOIST TROPICAL AIR MASS OVER SOUTHEASTERN TEXAS. THERE IS A SLIGHT CHANCE THAT ONE OF THESE FUNNEL CLOUDS COULD EXTEND TO THE SURFACE AS A WEAK TORNADO. PLEASE REPORT ANY FUNNEL CLOUD SIGHTINGS TO YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.
Local storm report, Sep 17, 1:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
143 PM CDT WED SEP 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FUNNEL CLOUD WHARTON 29.32N 96.10W
09/17/2014 WHARTON TX EMERGENCY MNGR
TWO FUNNEL CLOUDS SIGHTED OVER THE WEST SIDE OF WHARTON
CITY...HAVE DISSIPATED.
&&
EVENT NUMBER HGX1400190
DHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 12:41 PM CDT | Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 54 hr |
| Sep 17, 1:16 PM CDT | Areal Flood Advisory | HGX | Harris | 119 min |
| Sep 17, 1:49 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 116 min |
| Sep 17, 2:09 PM CDT | Areal Flood Advisory | HGX | Galveston, Harris | 66 min |
| Sep 17, 3:33 PM CDT | Areal Flood Advisory | HGX | Fort Bend | 57 min |
| Sep 17, 3:35 PM CDT | Areal Flood Advisory | HGX | Fort Bend, Wharton | 55 min |
| Sep 17, 3:51 PM CDT | Areal Flood Advisory | HGX | Montgomery | 54 min |
| Sep 17, 5:22 PM CDT | Flash Flood Warning | HGX | Brazoria | 83 min |
| Sep 17, 6:19 PM CDT | Areal Flood Advisory | HGX | Jackson | 116 min |
| Sep 17, 6:32 PM CDT | Areal Flood Advisory | HGX | Austin | 118 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.